For more than one and half years, I have had a vaginal burning as the result of wearing sanitary pads. I have used 13 different topical creams with no results. I am now on estradiol cream two times a week for dryness, but my doctor has also recommended pelvic floor therapy. Will this help? My doctor is a vaginal specialist physician group, but has yet to come up with an answer to this literally "burning" problem.


Vaginal burning is a very non-specific symptom that is associated with any inflammatory vaginal condition, irritation, infection or vulvodynia. It is important to know if you have any other associated symptoms, including:

  • abnormal vaginal discharge
  • itching
  • odor
  • burning with urination
  • pain with sexual intercourse

In postmenopausal women or those in the menopause transition (perimenopause), vaginal atrophy is a common condition. Typically, vaginal estrogen therapy such as creams will help alleviate symptoms associated with GSM/VVA.

If the cream causes irritation, estrogen tablets and inserts may be better tolerated. If you have tried vaginal estrogen without relief, the best next step is to see a women’s health physician or a vulvovaginal specialist to do a comprehensive pelvic examination to rule out other vulvar dermatoses. There may be other vaginal conditions that could be causing your vaginal burning, including

  • lichen simplex chronicus
  • lichen sclerosis
  • bacterial vaginitis
  • yeast vaginitis
  • VAIN

Please refrain from using ANY liners or pads since this can worsen your symptoms and cause a contact dermatitis. Wear white cotton underwear, and I would advise washing with an unscented soap and water and avoiding all other vulvar irritants.

If you are wearing pads due to urinary or fecal leakage there are pelvic stimulation devices that can cure many cases of leakage and there are also surgical options, too.

Avoiding weight gain, constipation and doing daily kegel exercises can help reduce urinary leakage.

All My Best,
Speaking of Women’s Health Nurse

December 6, 2018 at 9:12am